Advertisement

The Journal of Geometric Analysis

, Volume 28, Issue 4, pp 3373–3423 | Cite as

On the Phase Connectedness of the Volume-Constrained Area Minimizing Partitioning Problem

  • A. C. FaliagasEmail author
Article

Abstract

We study the stability of partitions in convex domains involving simultaneous coexistence of three phases, viz. triple junctions. We present a careful derivation of the formula for the second variation of area, written in a suitable form with particular attention to boundary and spine terms, and prove, in contrast to the two-phase case, the existence of stable partitions involving a disconnected phase.

Keywords

Area minimizer Phase connectedness Triple junction Second variation Phase coexistence Volume constraints 

Mathematics Subject Classification

53C42 49Q10 53A10 58J50 

References

  1. 1.
    Plateau, J.A.F.: Statique Expérimentale Théorique des Liquides Soumis aux Seules Forces Moléculaire. Gauthier-Villars, Paris (1863)Google Scholar
  2. 2.
    Nitsche, J.C.C.: Stationary partitioning of convex bodies. Arch. Ration. Mech. An. 89(1), 1–19 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Nitsche, J.C.C.: Corrigendum to: stationary partitioning of convex bodies. Arch. Ration. Mech. Anal. 95(4), 389 (1986)CrossRefGoogle Scholar
  4. 4.
    Almgren Jr., F.J.: Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints. Bull. Am. Math. Soc. 81, 151–154 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    White, B.: Existence of least-energy configurations of immiscible fluids. J. Geom. Anal. 6(1), 151–161 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Fleming, W.: Flat chains over a coefficient group. Trans. Am. Math. Soc. 121, 160–186 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Taylor, J.E.: The structure of singularities in soap-bubble-like and soap-film-like minimal surfaces. Ann. Math. 103, 489–539 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Taylor, J.E.: The structure of singularities in area-related variational problems with constraints. Bull. Am. Math. Soc. 81, 1093–1095 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Kinderlehrer, D., Nirenberg, L., Spruck, J.: Regularity in elliptic free boundary problems. J. Anal. Math. 34, 86–119 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Brakke, K.A.: The motion of a surface by its mean curvature. Mathematical Notes, vol. 20. Princeton University Press, Princeton, NJ (1978)Google Scholar
  11. 11.
    Huisken, G.: The volume preserving mean curvature flow. J. Reine Angew. Math. 382, 34–48 (1987)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Hartley, D.: Motion by volume preserving mean curvature flow near cylinders. Commun. Anal. Geom. 21(5), 873–889 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Sternberg, P., Zumbrun, K.: A Poincaré inequality with applications to volume-constrained area-minimizing surfaces. J. Reine Angew. Math. 503, 63–85 (1998)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Alikakos, N., Faliagas, A.: Stability criteria for multiphase partitioning problems with volume constraints. Discrete Contin. Dyn. Syst. 37(2), 663–683 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Abraham, R., Marsden, J.E., Ratiu, T.: Manifolds, Tensor Analysis, and Applications. Applied Mathematical Sciences, 2nd edn, vol. 75. Springer, New York (1988)Google Scholar
  16. 16.
    Giaquinta, M., Hildebrandt, S.: Calculus of Variations. I. The Lagrangian Formalism, vol. 310. Grundlehren der Mathematischen Wissenschaften. Springer-Verlag, Berlin (1996)Google Scholar
  17. 17.
    Simon, L.: Lectures on geometric measure theory. In: Proceedings of the Centre for Mathematical Analysis, Australian National University, vol. 3. Australian National University, Canberra, (1983)Google Scholar
  18. 18.
    Bellettini, G.: Lecture notes on mean curvature flow, barriers and singular perturbations. Edizioni della Normale, Pisa (2013)CrossRefzbMATHGoogle Scholar
  19. 19.
    Spivak, M.: A comprehensive introduction to differential geometry, vol. II, 2nd edn. III. Publish or Perish, Houston (1979)Google Scholar
  20. 20.
    Adams, R.A., Fournier, J.J.F.: Sobolev Spaces. Pure and Applied Mathematics, 2nd edn, vol. 140. Elsevier, Amsterdam (2006)Google Scholar
  21. 21.
    Wloka, J.: Partial Differential Equations. Cambridge University Press, Cambridge (1992)zbMATHGoogle Scholar
  22. 22.
    Struwe, M.: Variational Methods. Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems, 4th edn. Springer, New York (2008)Google Scholar

Copyright information

© Mathematica Josephina, Inc. 2017

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Athens, PanepistemiopolisAthensGreece

Personalised recommendations